Virginia, 2012

Tornado and Hail in Virginia, February 24, 2012

February 24, 2012 · NWS AKQ · 6 events in 4 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and one tornado across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 24, 3:11 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 24, 3:11 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EST FRI FEB 24 2012

.SYNOPSIS...
A STRONG COLD FRONT MOVES OFF THE MID ATLANTIC COAST THIS EVENING.
HIGH PRESSURE BUILDS IN FROM THE WEST SATURDAY AND SUNDAY...THEN
MOVES OFF THE COAST MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
TORNADO WATCH NUMBER 38 CONTINUES THROUGH 8 PM AS COLD FRONT QUICKLY
MOVES ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. SEVERAL FACTORS
ARE LEANING MORE TOWARDS A DAMAGING WIND THREAT RATHER THAN TORNADO
THREAT. MSAS SHOWING MESO LOW FORMED NEAR LKU THIS AFTERNOON JUST S
OF WARM FRONT THAT EXTENDS EAST INTO DELAWARE (THIS FEATURE ALSO
HELPED TO KEEP WIND GUSTS BELOW 40 MPH THIS AFTRN). BEST SHEAR ATTM
IS LOCATED IN THAT VICINITY OVER THE NEXT FEW HOURS AS THE MESO LOW
MOVES NE. FURTHER TO THE SOUTH...CONVECTION ACROSS THE CAROLINAS HAS
LIMITED ANY SHEAR FROM ADVANCING NORTH AND ROBBING THE MOISTURE...
THUS LIMITING THE TORNADO THREAT THERE. UPSHOT WILL BE MORE OF A
DAMAGING WIND GUST THREAT AS THE LINE OF CONVECTION MARCH EAST ACROSS
THE AREA AT 50-60 MPH. EXPECT MOST IF NOT ALL TSTRM ACTIVITY TO MOVE
OFFSHORE BY OR SHORTLY AFTER 01Z. GIVEN THE MOVEMENT OF THE WESTERN
CELLS...WILL PROBABLY BE CANCELING SOME WESTERN COUNTIES FROM THE
WATCH BY 5 PM.

OTW...LOW PRESSURE DEEPENS AS IT MOVES NE OF AREA TONIGHT. CLEARING
AND TURNING COLDER AS SUBSIDENCE DRYS OUT COLUMN DUE TO STRONG CAA.
TEMPS TO FALL BACK INTO THE M30S-L40S BY SUNRISE.

FYI...ORF REACHED 82 AND BROKE THE RECORD HIGH FOR THE DATE. RERORF
HAS BEEN ISSUED. SBY HAS ALSO BROKEN THEIR RECORD HIGH. RERSBY TO
BE ISSUED SHORTLY. RIC REACHED 81...1 DEGREE SHORT OF THE RECORD HIGH.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
LOW PRESSURE CONTINUES TO DEEPEN ACROSS THE NERN STATES SATURDAY.
MODELS PROGG A TROF OF LOW PRESSURE ARND THE SYSTM AND ACROSS THE
FA SAT AFTRN. DEWPOINTS PROGGED TO DROP INTO THE 15-20 DEGREE
RANGE...SO GIVEN THE DRY COLUMN...EXPECT A DRY DAY WITH SOME SCT-
BKN AFTRN CLOUDINESS. H85 TEMPS AND CAA SUPPORT HIGH TEMPS NO MUCH
HIGHER THAN 50.

CLEARING AND COLDER SAT NIGHT WITH DIMINISHING WINDS. LOWS DROP TO
BETWEEN 25-30. SFC HIGH PRESSURE BUILD OVER THE AREA SUNDAY. RIDGE
AXIS NOT OVERHEAD UNTIL LATE IN THE DAY SO WITHOUT ANY WAA...TEMPS
REMAIN FROM THE M40S-L50S. LOWS SUN NITE M20S-L30S.

WAA AS RETURN FLOW SETS UP MONDAY. ENOUGH SUNSHINE FOR TEMPS TO
REBOUND BACK INTO THE U50S-L60S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS AGREE WITH AN ORGANIZED WEATHER SYSTEM AFFECTING THE MID
ATLANTIC STATES AROUND MID WEEK. THE MAIN LOW PRESSURE SYSTEM WILL
MOVE OUT OF THE WESTERN STATES LATE MONDAY AND CROSS THE GREAT LAKES
AROUND WEDNESDAY. A TRAILING COLD FRONT WILL PUSH THROUGH THE MID
ATLANTIC STATES WEDNESDAY OR WEDNESDAY NIGHT. HAVE 30-40 PERCENT
POPS WITH THE FRONTAL PASSAGE WHICH MAY GO HIGHER WITH LATER
ISSUANCES AS CONFIDENCE WITH THE TIMING INCREASES.

TEMPERATURES ARE FORECAST TO RUN ABOVE NORMAL WITH HIGHS GENERALLY
FROM THE UPPER 50S TO MID 60S. LOWS ARE EXPECTED TO BE IN THE UPPER
30S AND 40S...LOWERING TO MID 30S TO LOWER 40S FRIDAY MORNING.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
GUSTY SW WINDS (TO AROUND 30 KNOTS) WILL PREVAIL AT THE TAF SITES
THROUGH FRIDAY AFTN. A WARM FRONT IS IN THE PROCESS OF MOVING
THROUGH THE SBY AREA AND CONDITIONS WILL IMPROVE THERE BY AROUND 19Z
ALONG WITH A SHIFT IN THE WIND TO SW.

A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE MOUNTAINS. TSTMS
WILL DEVELOP FROM THE S AND W AND WILL MOST LIKELY IMPACT THE TAF
SITES AFT 21-22Z FOR A PERIOD OF AROUND 3 HOURS. LEFT PREDOMINANT
TSTMS OUT OF THE TAFS AT RIC/SBY DUE TO POPS BEING UNDER 50 PERCENT.
WILL UPDATE IF NEEDED. THOSE LOCATIONS TO THE SOUTHEAST...PHF ORF
AND ECG HAVE A VERY HIGH CONFIDENCE LEVEL FOR TSTMS AND INCLUDED
THEM IN THE PREDOMINANT GROUP. WILL UPDATE IF STRONG OR SEVERE TSTMS
ARE EXPECTED. INCLUDED TSTMS FROM 21-00Z AT ECG AS TSTMS FROM ERN
NORTH CAROLINA SPREAD NORTH. MORE TSTMS WILL BE PSBL LATER IN THE
EVENING (TIL AROUND 03Z) AS THE COLD FRONT APPROACHES FROM THE WEST.

THE COLD FRONT WILL SHIFT WINDS TO W/NW AND CLEAR THE SKIES. WITH
PLENTY OF PRESSURE GRADIENT STILL AROUND...WINDS ARE EXPECTED TO
REMAIN GUSTY OVERNIGHT AT SBY. OTHERWISE...WINDS WILL GUST TO
AROUND 25-30 KNOTS BEGINNING LATE SATURDAY MORNING.

OUTLOOK...DRY/VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY. THERE
WILL BE A CHANCE FOR RAIN AND LOWER CONDITIONS ON WEDNESDAY.

&&

.MARINE...
GALE WARNINGS FOR COASTAL WATERS N OF CAPE CHARLES LIGHT HAVE BEEN
PUT INTO EFFECT WITH THE EXPECTED START TIME WITHIN 12 HR. SSW WINDS
WILL CONTINUE TO INCREASE OVER THE MARINE AREA THIS AFTN INTO THIS
EVNING SO WILL CONTINUE SCA AS WELL. A STRONG COLD FRNT WILL MOVE
EASTWARD AND CROSS THE WATERS THIS EVNING...WITH 20 TO 25 KT
WINDS AHEAD OF THE FRONT INCREASING BEHIND THE FRONT AND SHIFTING
TO THE W. A PERIOD OF SHOWERS AND STRONG THUNDERSTORMS IS EXPECTED
WITH THE COLD FRONTAL PASSAGE. BEHIND THE FRONT...COLDER AIR WILL
MOVE IN TNIGHT THRU SAT NITE WITH SFC WINDS TURNING TO THE NW. SOLID
SCA CONDITIONS ARE EXPECTED TO CONTINUE BEHIND THE FRNT INTO SAT
NITE.

HI PRES RETURNS ON SUN THUS IMPROVING CONDITIONS ACROSS ALL AREA
WATERS THRU TUE.

&&

.FIRE WEATHER...
RECENT WET WEATHER HAS FUEL MOISTURES ABOVE 10 PERCENT. GUSTY NW
WINDS (25-35 MPH) AND RH'S BETWEEN 20-30 PERCENT SAT MAY RESULT IN
AN ENHANCED FIRE DANGER THREAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR ANZ630>634-656-
     658.
     GALE WARNING UNTIL 10 AM EST SATURDAY FOR ANZ650-652-654.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...LSA
AVIATION...LSA
MARINE...MAS
FIRE WEATHER...MPR
Hazardous weather outlook, Feb 24, 3:59 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EST FRI FEB 24 2012

MDZ021>025-VAZ048-049-060>086-090-091-099-100-252100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
ACCOMACK-NORTHAMPTON VA-
359 PM EST FRI FEB 24 2012

...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SOUTHWEST WINDS WILL GUST TO 30 TO 40 MPH THROUGH THE EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED AS A STRONG COLD FRONT
CROSSES THE AREA THIS AFTERNOON INTO EARLY EVENING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM ANY OF THE SHOWERS OR STORMS.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS GUSTS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WEST TO NORTHWEST WINDS WILL BECOME GUSTY TO 30 TO 35 MPH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

ANZ650-652-654-252100-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
359 PM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ630>634-656-658-252100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
359 PM EST FRI FEB 24 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ012>017-030>032-102-VAZ087>089-092>098-252100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GREENSVILLE-SUSSEX-
SURRY-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
359 PM EST FRI FEB 24 2012

...TORNADO WATCH 38 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SOUTHWEST WINDS WILL GUST TO 30 TO 40 MPH THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED AS A STRONG COLD
FRONT CROSSES THE AREA THIS EVENING. THERE IS A MODERATE RISK OF
SEVERE WEATHER FROM ANY OF THE STORMS. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WEST TO NORTHWEST WINDS WILL BECOME GUSTY TO 30 TO 35 MPH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.

44

In the hours before

Special weather statement, Feb 24, 3:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EST FRI FEB 24 2012

VAZ062>064-066>072-079-080-242030-
AMELIA-BRUNSWICK-CAROLINE-CHESTERFIELD-DINWIDDIE-GOOCHLAND-HANOVER-
HENRICO-KING WILLIAM-LUNENBURG-NOTTOWAY-POWHATAN-
302 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CHESTERFIELD...
GOOCHLAND...HANOVER...HENRICO...CITY OF RICHMOND...CITY OF COLONIAL
HEIGHTS...POWHATAN...KING WILLIAM...CAROLINE...LUNENBURG...
BRUNSWICK...DINWIDDIE AND NOTTOWAY COUNTIES THROUGH 330 PM EST...

AT 301 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BEAVERDAM TO 15 MILES WEST OF DOMINY CORNER...OR
ALONG A LINE EXTENDING FROM BEAVERDAM TO 5 MILES SOUTHEAST OF GREEN
BAY...MOVING SOUTHEAST AT 55 MPH.

.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3800 7767 3801 7763 3766 7711 3755 7723
      3689 7767 3670 7768 3680 7810

JBILLET
Special weather statement, Feb 24, 3:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
321 PM EST FRI FEB 24 2012

MDZ021-242130-
DORCHESTER-
321 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS TO THE WEST OF THE BAY APPROACHING
DORCHESTER COUNTY MARYLAND...

AT 314 PM EST...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS ACROSS ST MARYS AND CALVERT COUNTY...MOVING
EAST...SOUTHEAST AT 35 MPH. THESE STORMS WILL BEGIN TO MOVE INTO
DORCHESTER COUNTY MARYLAND BETWEEN 330 AND 4 PM EST...BRINGING WIND
GUSTS UP TO 40 MPH...LIGHTNING STRIKES...AND BRIEF HEAVY DOWNPOURS.

LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE...HUDSON...LLOYDS...WOOLFORD...CAMBRIDGE...HOOPERSVILLE...WIN
GATE.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3869 7576 3866 7572 3823 7597 3823 7598
      3831 7604 3818 7601 3811 7610 3820 7610
      3822 7604 3825 7611 3822 7615 3832 7627
      3848 7635 3853 7625 3857 7632 3863 7630
      3864 7616 3858 7603 3870 7590

LBROWN
Special weather statement, Feb 24, 3:29 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EST FRI FEB 24 2012

VAZ064-072>078-242110-
CAROLINE-ESSEX-KING AND QUEEN-KING
WILLIAM-LANCASTER-NORTHUMBERLAND-RICHMOND-WESTMORELAND-
329 PM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTMORELAND...ESSEX...
RICHMOND...KING AND QUEEN...KING WILLIAM...LANCASTER...NORTHUMBERLAND
AND CAROLINE COUNTIES THROUGH 410 PM EST...

AT 328 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT A.P. HILL...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...OAK GROVE...AND...
POTOMAC BEACH...COLONIAL BEACH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
PEA SIZED HAIL.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3822 7695 3818 7687 3816 7660 3811 7659
      3808 7653 3803 7650 3788 7622 3772 7718
      3802 7762 3825 7738 3826 7734 3823 7728
      3825 7723 3819 7724 3821 7722 3817 7717
      3816 7707 3826 7705 3828 7698

SCALORA
Special weather statement, Feb 24, 3:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EST FRI FEB 24 2012

VAZ060-065>068-070-071-079>082-090-242115-
AMELIA-BRUNSWICK-CHARLES CITY-CHESTERFIELD-DINWIDDIE-HENRICO-JAMES
CITY-LUNENBURG-MECKLENBURG-NOTTOWAY-PRINCE EDWARD-PRINCE GEORGE-
331 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CHESTERFIELD...
HENRICO...CITY OF RICHMOND...CITY OF COLONIAL HEIGHTS...PRINCE
EDWARD...CHARLES CITY...MECKLENBURG...LUNENBURG...CITY OF HOPEWELL...
BRUNSWICK...DINWIDDIE...CITY OF PETERSBURG...NOTTOWAY...PRINCE GEORGE
AND JAMES CITY COUNTIES THROUGH 415 PM EST...

AT 331 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CHESTERFIELD TO 21 MILES NORTHWEST OF BUFFALO
SPRINGS...OR ALONG A LINE EXTENDING FROM CHESTERFIELD TO 14 MILES
WEST OF CLOVER...MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3668 7871 3670 7865 3689 7850 3708 7846
      3709 7847 3749 7751 3736 7687 3655 7840
      3663 7872

JBILLET
Local storm report, Feb 24, 3:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     CAMBRIDGE               38.56N  76.08W
02/24/2012                   DORCHESTER         MD   NWS EMPLOYEE

            TREE DOWN AT 348 RADIANCE DR

&&

EVENT NUMBER AKQ1200190

JO
Local storm report, Feb 24, 4:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CAMBRIDGE               38.56N  76.08W
02/24/2012                   DORCHESTER         MD   911 CALL CENTER

            WIDESPREAD TREES AND POWER LINES DOWN ACROSS THE AREA.
            SOME POWER POLES ARE SNAPPED.

&&

EVENT NUMBER AKQ1200192

JO

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Chesterfield

When
February 24, 4:30 PM EST
Where
Chesterfield County, 1.1 mi E of Winterpock
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -77.710

Quarter size hail was reported.

Hail, Chesterfield

When
February 24, 4:44 PM EST
Where
Chesterfield County, 0.88 mi NE of Chesterfield
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -77.510

Quarter size hail was reported at the Chesterfield county Airport.

Hail, Chesterfield

When
February 24, 4:45 PM EST
Where
Chesterfield County, 2.19 mi W of Ampt Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
37.450, -77.490

Golf ball size hail was reported at Chippenham Parkway and Route 10.

Hail, Henrico

When
February 24, 4:48 PM EST
Where
Henrico County, 1.49 mi SSW of Sandston
Measured
1.5 in hail
Reported by
ASOS
Coordinates
37.500, -77.330

Ping Pong ball size hail was reported.

Thunderstorm Wind, Accomack

When
February 24, 5:30 PM EST
Where
Accomack County, 0.55 mi E of Nelsonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.820, -75.590

Trees were downed.

Tornado, Mathews

When
February 24, 6:25 PM EST to 6:30 PM EST
Where
Mathews County, 0.26 mi NNW of Motorun to 0.77 mi ENE of Motorun
Rating
EF0
Path length
0.75 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.334, -76.301

National Weather Service Storm Survey determined the damage was consistent with an EF0 tornado. The tornado began at White Cemetery and moved east northeast by the Davis Road Marina and ended on Route 14 just north of Bavon. Several trees were downed and a number of trees had branches and limbs broken off. Several buildings had minor roof damage and an older building by the marina had damage to a wall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyThe tornado archive for Virginia, 2012Warnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366384, 366385, 366386, 366387, 366388, 366404.